Nebraska, 2014Drought in Nebraska, June 1 to 30, 2014
June 1 to 30, 2014 · NWS GLD · 3 events in 3 counties and zones
Heavy rainfall during the month of June greatly improved the long-standing drought situation across southwest Nebraska. 6 inches above normal for the month.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall during the month of June greatly improved the long-standing drought situation across southwest Nebraska. Precipitation at cooperative observer sites ranged from 1.9 to 6.6 inches above normal for the month. As a result, Severe (D2) to Extreme (D3) Drought reported at the beginning of the month improved to Moderate (D1) Drought by month's end.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 31, 10:49 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, May 31, 10:49 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1049 PM MDT SAT MAY 31 2014
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 256 PM MDT SAT MAY 31 2014
LATEST WATER VAPOR IMAGERY SHOWS A LARGE AREA OF DRY AIR OVER
EASTERN COLORADO AND WESTERN KANSAS. UPPER LEVEL ANALYSIS PLACES A
SHORT WAVE TROUGH OVER THE TRI-STATE AREA WITH ANOTHER TROUGH MOVING
IN FROM THE WEST. AT THE SURFACE A DRY LINE WAS LOCATED OVER
EASTERN COLORADO FROM ROUGHLY LA JUNTA TO LIMON...WHICH IS ALSO
WHERE THE WEST EDGE OF THE DRIER AIR ALOFT IS. THE DRY LINE AND
MORE MOIST AIR WILL MOVE EAST THROUGH THE AFTERNOON.
MEANWHILE FURTHER EAST OVER THE EASTERN PART OF THE AREA ISOLATED TO
SCATTERED STORMS HAVE BEGUN TO DEVELOP AHEAD OF A 700MB SHORT WAVE
TROUGH. THESE STORMS WILL MOVE EAST THROUGH THE REST OF THE
AFTERNOON...AND EVENTUALLY MOVE OUT OF THE AREA BY EVENING. AM NOT
ANTICIPATING THESE TO BECOME SEVERE DUE TO LACK OF INSTABILITY AND
STRONG LIFT.
THIS EVENING ANTICIPATE STORM COVERAGE TO INCREASE ALONG THE DRY
LINE AS THE EVENING PROGRESSES. THE BEST LIFT/INSTABILITY WILL BE
TIED TO THE SURFACE BOUNDARY. FURTHER EAST THE ENVIRONMENT BECOMES
MORE STABLE AND DRIER WITH SUBSIDENCE IN PLACE...SO DO NOT
ANTICIPATE THE STORMS LASTING LONG IF THEY MOVE VERY FAR OFF THE
BOUNDARY. TOWARD MIDNIGHT THE BEST LIFT SHIFTS SOUTH AS THE 700MB
TROUGH ACCOMPANYING THE DRY LINE DEEPENS. RAINFALL CHANCES THEN
DECLINE THROUGH THE REST OF THE NIGHT DUE TO DRIER AIR AND
SUBSIDENCE MOVING IN AS THE LIFT AND MOISTURE HEAD SOUTH.
AM NOT ANTICIPATING ANY WIDESPREAD SEVERE WEATHER THIS EVENING...BUT
A FEW SEVERE STORMS ARE CERTAINLY POSSIBLE OVER THE SOUTHWEST PART
OF THE AREA WHERE 0-6KM BULK SHEAR IS 35-40KTS AND SURFACE CAPE NEAR
1000 J/KG. HOWEVER STORM MOVEMENT WILL ONLY BE AROUND 10 KTS AND
THE PRECIPITABLE WATER IS TWO STANDARD DEVIATIONS ABOVE NORMAL.
THESE TWO FACTORS WILL ALLOW HEAVY RAINFALL TO BE VERY LIKELY FOR
ANY STORMS THAT DEVELOP. THE OTHER MAIN THREAT WILL BE LARGE HAIL
UP TO QUARTER SIZE. SEVERE WIND GUSTS WILL BE MORE LIKELY NORTH
OF I-70 WHERE THE AIR IS DRIER AT MIDLEVELS WHICH WOULD HELP WITH
EVAPORATIVE COOLING AND POSSIBLY DOWN BURSTS. THE SEVERE THREAT
SHOULD END AROUND MIDNIGHT IF NOT BEFORE.
SUNDAY A SURFACE TROUGH OF LOW PRESSURE WILL MOVE INTO THE AREA FROM
THE NORTHWEST. DUE TO A DRY STABLE ENVIRONMENT OVER THE WEST HALF
OF THE AREA...DO NOT BELIEVE STORMS WILL FORM UNTIL THE TROUGH NEARS
THE K-25 CORRIDOR DURING THE EARLY AFTERNOON. WITH VERY LITTLE
CINH...SURFACE CAPE AROUND 2000-2500 J/KG AND 0-6KM BULK SHEAR OF
40KTS...ANTICIPATE SEVERE THUNDERSTORMS WILL FORM PRIMARILY ALONG THE TROUGH
AXIS. AS THE AFTERNOON PROGRESSES THE SURFACE TROUGH WILL GRADUALLY
MOVE SOUTHEAST AND STORMS SHOULD MERGE INTO AN MCS CLUSTER. DURING THE MID
TO LATE AFTERNOON STRONG 700-300MB FRONTOGENESIS DEVELOPS OVER THE
EAST HALF OF THE AREA...WHICH SHOULD FURTHER AID IN HELPING STORM
DEVELOPMENT. BEHIND THE TROUGH STORMS SHOULD DIMINISH FAIRLY QUICKLY
DUE TO A DRIER MORE STABLE ENVIRONMENT IN PLACE.
AHEAD OF THE SURFACE TROUGH THE STRONG LOW LEVEL JET WILL BE ABLE TO
MIX TO THE GROUND...ALLOWING WINDS TO GUST TO 40 MPH OR SO. GIVEN
THE ACTIVE WEATHER PATTERN WAS NOT ABLE TO DEVOTE MUCH ATTENTION TO
THE NEED FOR A WIND ADVISORY. GIVEN THE FAIRLY WIDE SPREAD SEVERE
WEATHER EXPECTED FOR THE AFTERNOON DO NOT BELIEVE A WIND ADVISORY
WILL RECEIVE MUCH NOTICE ANYWAY AND WOULD BE HARD TO DISTINGUISH
FROM THUNDERSTORM OUTFLOWS.
MAIN SEVERE WEATHER THREATS FOR SUNDAY AFTERNOON WILL BE VERY LARGE
HAIL UP TO 3 INCHES IN DIAMETER AND HEAVY RAINFALL DUE TO
THUNDERSTORMS TRAINING ALONG THE TROUGH AXIS. A SECONDARY THREAT
WILL BE SEVERE WIND GUSTS AND THE POSSIBILITY OF A TORNADO SINCE
STORMS WILL REMAIN CLOSE TO THE TROUGH FOR A LONG TIME DUE TO STORM
MOTION BEING PARALLEL TO THE TROUGH. CONSIDERED ISSUING A WATCH
FOR FLOODING FOR THE EASTERN COUNTIES...BUT DID NOT HAVE ENOUGH
CONFIDENCE AT THIS TIME THE FLOODING WOULD BE WIDESPREAD ENOUGH TO
JUSTIFY A WATCH.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 256 PM MDT SAT MAY 31 2014
SUNDAY NIGHT THROUGH TUESDAY...PRECIPITATION CHANCES COME TO AN END
SUNDAY NIGHT FROM WEST TO EAST AS UPPER WAVE RESPONSIBLE FROM THEM
EXITS THE AREA. PRECIPITATION CHANCES INCREASE AGAIN MONDAY
AFTERNOON ACROSS FAR EASTERN COLORADO THEN ACROSS MUCH OF THE REST
OF THE AREA MONDAY NIGHT AS ANOTHER WAVE MOVES NORTHEAST ACROSS THE
AREA. EXPECT ANOTHER LULL IN ACTIVITY TUESDAY MORNING WITH YET
ANOTHER CHANCE OF PRECIPITATION ACROSS THE NORTHERN 1/2 OF THE AREA
DURING THE AFTERNOON AS ANOTHER DISTURBANCE MOVES THROUGH WITHIN
SOUTHWEST FLOW ALOFT.
LOWS THROUGH THE PERIOD ABOVE NORMAL IN THE 50S TO LOW 60S. HIGHS
MONDAY GENERALLY LOW TO MID 80S. A BIT MORE COMPLICATED ON TUESDAY
WITH LOW 80S NORTH AND LOW TO MID 90S ACROSS THE SOUTH. IF THE NAM
IS CORRECT READINGS ACROSS THE SOUTH COULD BE EVEN HOTTER BY SEVERAL
DEGREES.
TUESDAY NIGHT THROUGH SATURDAY...FORECAST AREA WILL CONTINUE TO HAVE
MODEST CHANCES FOR AFTERNOON AND OVERNIGHT THUNDERSTORMS. THE BEST
CHANCE AT PRESENT TIME APPEARS TO BE LATE WEDNESDAY NIGHT THROUGH
THE DAY THURSDAY AS A WEATHER DISTURBANCE MOVES IN FROM THE
NORTHWEST WITH ANOTHER GOOD CHANGE FRIDAY AFTERNOON THROUGH SATURDAY
MORNING AS A WEATHER DISTURBANCE MOVES IN FROM THE WEST.
LOWS THROUGH THE PERIOD A BIT ABOVE NORMAL WITH 50S TO LOW 60S.
HIGHS WEDNESDAY IN THE 80S THEN COOLING SEVERAL DEGREES FOR
THURSDAY. LITTLE CHANGE FOR FRIDAY AND SATURDAY WITH MID 70S TO LOW
80S.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1048 PM MDT SAT MAY 31 2014
CONVECTION CONTINUES OVER PARTS OF EASTERN COLORADO/WESTERN KANSAS.
BASED ON LATEST RADAR AND MODEL TRENDS...WILL NOT MENTION
THUNDERSTORMS THE REST OF TONIGHT AT KGLD/KMCK. A DRY LINE WILL
INTERACT WITH AN UNSTABLE AIR MASS TO PRODUCE THUNDERSTORMS SUNDAY
AFTERNOON...MAINLY AFTER 20Z. DRY AIR MAY ARRIVE EARLY ENOUGH AT
KGLD TO INHIBIT CONVECTION...BUT THERE IS ENOUGH UNCERTAINTY TO
MENTION A CHANCE OF STORMS. THERE IS A BETTER CHANCE OF STORMS AT
KMCK. WITH DECENT LOW TO MID LEVEL SHEAR...INDICATED GUSTY SURFACE
WINDS AND HAIL WITH THE STORMS THERE.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JTL
LONG TERM...99
AVIATION...MENTZER
Hazardous weather outlook, May 31, 2:59 PM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT SAT MAY 31 2014
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
259 PM MDT SAT MAY 31 2014 /359 PM CDT SAT MAY 31 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP OVER KIT CARSON COUNTY AND CHEYENNE
COUNTIES IN COLORADO MID TO LATE AFTERNOON AND INCREASE IN
COVERAGE THROUGH THE EVENING AS THEY SLOWLY MOVE EASTWARD. THE
MAJORITY OF THE STORM ACTIVITY SHOULD REMAIN WEST OF A YUMA TO
COLBY AND OAKLEY LINE. THE PRIMARY THREATS WILL BE LOCALLY HEAVY
RAINFALL AND LARGE HAIL UP TO QUARTER SIZE. A SECONDARY
THREAT WILL BE SEVERE WIND GUSTS...PRIMARILY NORTH OF I-70. THE
SEVERE THREAT SHOULD END BY MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY AFTERNOON THUNDERSTORMS WILL DEVELOP EAST OF THE COLORADO
BORDER. SEVERE THUNDERSTORMS WILL BE MORE LIKELY THAN TODAY. THE
PRIMARY THREATS WILL BE LARGE HAIL UP 3 INCHES IN DIAMETER AND
PROLONGED HEAVY RAINFALL FROM TRAINING THUNDERSTORMS. A SECONDARY
THREAT WILL BE SEVERE WINDS AND POSSIBLY A TORNADO. THE MAJORITY
OF THE SEVERE WEATHER WILL BE EAST OF HIGHWAY 25.
MONDAY THROUGH FRIDAY SEVERE WEATHER WILL BE POSSIBLE EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AS
WELL AS SUNDAY AFTERNOON AND EVENING.
JTL
In the hours before
Special weather statement, May 31, 7:03 PM CST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT SAT MAY 31 2014
COZ091-KSZ013-027-010130-
KIT CARSON COUNTY-SHERMAN-WALLACE-
703 PM MDT SAT MAY 31 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
SHERMAN COUNTY IN NORTHWEST KANSAS AND WALLACE COUNTY IN WEST CENTRAL
KANSAS...
AT 658 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF KANORADO...MOVING EAST AT 25
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3934 10170 3912 10165 3908 10214 3926 10217
TIME...MOT...LOC 0103Z 261DEG 21KT 3919 10204
024
Local storm report, May 31, 7:35 PM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT SAT MAY 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 13 SW GOODLAND 39.22N 101.88W
05/31/2014 M0.50 INCH SHERMAN KS COCORAHS
HALF INCH HAIL THAT RESULTED IN MINOR LEAF DAMAGE.
&&
ALWSpecial weather statement, May 31, 7:57 PM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT SAT MAY 31 2014
COZ092-010230-
CHEYENNE COUNTY-
757 PM MDT SAT MAY 31 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
AT 750 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF KIT CARSON...MOVING EAST AT
25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3875 10280 3889 10237 3863 10229 3861 10243
3861 10273 3861 10275
TIME...MOT...LOC 0158Z 249DEG 23KT 3868 10263
024Drought, Hitchcock
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Hitchcock forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
Hitchcock County improved from Severe (D2) to Moderate (D1) Drought during the month of June as a result of heavy rainfall during the month.
Drought, Red Willow
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Red Willow forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Red Willow County improved from Extreme (D3) to Moderate (D1) Drought during the month of June as a result of heavy rainfall during the month.
Drought, Dundy
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Dundy forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
Dundy County improved from Severe (D2) to Moderate (D1) Drought during the month of June as a result of heavy rainfall during the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Wisconsin, June 1, 20141 death · 2 injured · 1 event
- Flash Flooding and Flooding in Nebraska, June 1 to 6, 2014$309,000 · 4.75 in hail · 92 events
- Rip Current in Florida, June 1, 20141 death · 1 event
- Flash Flooding and Hail in Minnesota, June 1, 2014$750,000 · 0.75 in hail · 19 events
- Hail and Damaging Winds in Kansas, June 1 to 2, 2014$615,000 · 1.75 in hail · 15 events
- Wildfire in California, June 1 to 2, 2014$1.0 million · 1 event
- Flooding in North Dakota, June 1, 2014$330,000 · 2 events
- Flood in Colorado, June 1 to 9, 2014$300,000 · 1 event
- Drought in Texas, June 1 to 30, 2014$55,000 · 32 events
- Flood and Hail in Kansas, June 1, 2014$144,000 · 56 kt wind · 7 events
- Drought in Oklahoma, June 1 to 30, 201446 events
- Flash Flood and Hail in Iowa, June 1, 2014$50,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531162, 531163, 531161.